Alert archive / Montana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 8, 2009, 5:38 PM MDT for Chouteau County, Montana. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 5:38 PM MDT (23:38 UTC)
- Expired
- May 8, 2009, 6:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 50 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:05 PM MDT | HAIL 0.5 | 3 N Highwood, MT | 1/2 INCH DIAMETER HAIL FELL HEAVILY BRIEFLY AND TURNED THE GROUND PARTIALLY WHITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 082338
SVRTFX
MTC015-090030-
/O.NEW.KTFX.SV.W.0003.090508T2338Z-090509T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 630 PM MDT
* AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF HIGHWOOD...MOVING
SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE HIGHWOOD.
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4759 11042 4742 11058 4742 11063 4744 11065
4744 11074 4746 11077 4753 11077 4753 11087
4754 11088 4760 11106 4776 11093
TIME...MOT...LOC 2338Z 300DEG 13KT 4763 11088
$$
COULSTON2 follow-up statements
000
WWUS55 KTFX 090018
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 PM MDT FRI MAY 8 2009
MTC015-090030-
/O.CON.KTFX.SV.W.0003.000000T0000Z-090509T0030Z/
CHOUTEAU MT-
618 PM MDT FRI MAY 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTH CENTRAL CHOUTEAU COUNTY...
AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HIGHWOOD...OR 19 MILES SOUTH OF FORT BENTON...MOVING
SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4759 11042 4742 11058 4742 11063 4744 11065
4744 11074 4746 11077 4753 11077 4753 11087
4754 11088 4760 11106 4776 11093
TIME...MOT...LOC 0018Z 300DEG 13KT 4756 11069
$$
COULSTON000
WWUS55 KTFX 090027
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
627 PM MDT FRI MAY 8 2009
MTC015-090037-
/O.EXP.KTFX.SV.W.0003.000000T0000Z-090509T0030Z/
CHOUTEAU MT-
627 PM MDT FRI MAY 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHOUTEAU COUNTY
WILL EXPIRE AT 630 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4759 11042 4742 11058 4742 11063 4744 11065
4744 11074 4746 11077 4753 11077 4753 11087
4754 11088 4760 11106 4776 11093
TIME...MOT...LOC 0027Z 300DEG 13KT 4754 11065
$$
COULSTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 5:30 PM MDT, 8 minutes earlier.
Area forecast discussion, May 8, 5:30 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 530 PM MDT FRI MAY 8 2009 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT THROUGH SUNDAY...A MOIST AND SLIGHTLY UNSTABLE NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS MONTANA THROUGH THE SHORT TERM PERIOD. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY OVER THE CWA WILL CONTINUE INTO THE EVENING HOURS BEFORE TAPERING OFF OVERNIGHT. MODELS ARE NOT SHOWING ANY PARTICULARLY DISTINCTIVE TRIGGERS SO WOULD EXPECT THAT THE CHANCE FOR PRECIPITATION OVER THE NEXT FEW DAYS WILL BE DRIVEN BY DIURNAL STABILITY TRENDS. SURFACE PRESSURE PATTERNS ALSO WEAKEN CONSIDERABLY OVER THE NEXT 12 TO 24 HOURS SO AFTER TONIGHT I AM EXPECTING WINDS TO BE GENERALLY LIGHT AND VARIABLE AS WELL. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES ON SATURDAY BUT ARE EXPECTED TO CLIMB TO NEAR AVERAGE ON SUNDAY. MPJ SUNDAY NIGHT THROUGH NEXT FRIDAY NIGHT...MODELS IN DECENT AGREEMENT THROUGH AT LEAST FIRST HALF OF THE EXTENDED FORECAST PERIOD. WEAK RIDGING WILL MOVE ACROSS CENTRAL MT LATE SUNDAY THROUGH MIDDAY MON WITH JUST A FEW CLOUDS OVERHEAD. MARKED CHANGE BEGINS LATE MON AS SHARP SHORTWAVE TROF AND ASSOCIATED COLD FRONT DROP OUT OF BC AND QUICKLY PUSH ACROSS THE ENTIRE STATE BY MID-TUES. BOTH GFS AND EUROPEAN MODELS SHOW OVER 200 METER DECREASES IN THICKNESS SO EXPECT TEMPERATURES TO COOL SIGNIFICANTLY ON TUES. PRECIP WILL BE FAIRLY WIDESPREAD WITH MODELS INDICATING SITES AROUND GREAT FALLS AND ALSO IN SOUTHWEST COUNTIES MAY SEE RAIN TOTALS OF 0.25 INCH OR MORE. THE CURRENT FORECAST FOR FRONTAL PASSAGE DURING THE MORNING WILL REDUCE THE CHANCE FOR THUNDERSTORMS AND TEMPS SHOULD REMAIN WARM ENOUGH FOR PRECIP TO BE ALL RAIN AT LOWER ELEVATIONS. ALSO EXPECTING VERY WINDY CONDITIONS ACROSS THE CENTRAL ZONES AND THE HI-LINE DURING THE DAY ON TUES. AS COLDER AIRMASS MOVES IN BEHIND THIS SYSTEM...A SECONDARY TROF WILL BRING ADDITIONAL PRECIP ON WED...WITH RAIN/SNOW MIX LIKELY. BUT THIS SECOND SYSTEM MOVES EAST QUICKLY AND UPPER RIDGING RETURNS ON THURS WITH WARMING TEMPS. MODELS BEGIN TO DIVERGE AT THIS POINT WITH GFS BRINGING ADDITIONAL UNSETTLED NW FLOW WITH RAIN SHOWERS THROUGH THE REGION THURS NIGHT INTO FRI...WHILE EUROPEAN MODELS ALLOWS THE RIDGE TO PERSIST THROUGH FRI...KEEPING THE CWA PRECIP-FREE. WARANAUSKAS && .AVIATION... UPDATED 2330Z. MOIST NORTHWEST FLOW ALOFT WILL CONTINUE. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE EVENING. SURFACE WINDS WILL ALSO REMAIN GUSTY THROUGH THE EVENING. THUNDERSTORMS AND GUSTY SURFACE WINDS WILL DISSIPATE AFTER 03Z. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF SHOWERS AND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 32 58 34 64 / 30 30 40 20 CTB 32 55 33 62 / 30 40 40 20 HLN 33 60 35 67 / 20 20 20 10 BZN 33 59 34 66 / 20 20 20 20 WEY 22 50 25 56 / 30 30 20 20 DLN 29 56 31 61 / 10 10 10 10 HVR 35 62 35 66 / 30 50 40 20 LWT 31 56 32 60 / 30 40 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MPJ LONG TERM...WARANAUSKAS AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:49 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 35 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.